Antidepressants Cause Major Bone Loss

Sunday, November 30, 2008
By: Byron J. Richards,
Board Certified Clinical Nutritionist

Big Pharma has been obsessed with serotonin manipulation since the early 1990s, when their rather dangerous and half-the-time useless SSRI medications were turned into blockbuster drugs.  These drugs are now shown to be a serious cause of bone loss and a new study shows why.

Earlier this year the New England Journal of Medicine and the New York Times reported on the fact that most of the unfavorable studies on SSRIs were never published, thus withholding the true picture that the medications hardly worked at all.  On top of that, drug companies such as Eli Lily withheld known suicide data (information that has been forced out in lawsuits).  There is a reason psychiatrists are bribed with more Big Pharma money than any other type of doctor.

Last year we found out that these SSRI drugs1 more than double the risk for fractures in anyone over the age of 50 who uses them regularly.  These bone-damaging2 effects of SSRIs have been confirmed by another very recent study.

In an unexpected finding from research not involving SSRIs, a new mechanism has been identified which explains why having high blood levels of serotonin is associated with increased bone loss.  The researchers found that too much serotonin3 directly interferes with how new bone is formed.

This new information also raises the possibility that those taking tryptophan supplements may also raise serotonin into the “bone loss” range.  Please note that Wellness Resources does not sell tryptophan because I have never felt it was the best way to boost and stabilize mood.

There are many nutrients that can help your mind as well as help your bones.  A good diet and regular exercise are the foundation for both mental and bone health.  There are no shortcuts to real health.

The FDA should warn all adults over 50 not to take anti-depressants unless there is simply no other way, as the bone loss risk is simply far too great. 


Referenced Studies:
  1. ^ SSRIs Cause Bone Loss Over 50  Arch Intern Med.   Richards JB, Papaioannou A, Adachi JD, Joseph L, Whitson HE, Prior JC, Goltzman D; Canadian Multicentre Osteoporosis Study Research Group.
  2. ^ SSRIs and Fractures  J Clin Psychopharmacol.  Ziere G, Dieleman JP, van der Cammen TJ, Hofman A, Pols HA, Stricker BH.
  3. ^ High Seratonin and Bone Loss  Cell  

More Health Freedom News

Loading articles...
Loading navigation...
Loading content...

View All Health News Archives
E-mail:
Supplement Advisor
Wellness Resources Success Stories
Connect on Facebook Follow us on Twitter Wellness Resources on Pinterest Wellness Resources YouTube Channel Get RSS News Feeds